Alert archive / North Dakota / Wind Chill Advisories in 2014

Wind Chill Advisory 28, NWS Grand Forks, ND

November 29, 201410 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Nov 29, 2014, 12:42 PM CST for 10 counties in North Dakota. It took effect at Nov 29, 2014, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2014, 12:42 PM CST (18:42 UTC)
In effect from
Nov 29, 2014, 9:00 PM CST
Expired
Nov 30, 2014, 12:00 PM CST
In force
15 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WWUS43 KFGF 291842
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1242 PM CST SAT NOV 29 2014

NDZ006-007-014-015-024-026-028-038-054-301800-
/O.NEW.KFGF.WC.Y.0028.141130T0300Z-141130T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
1242 PM CST SAT NOV 29 2014

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SUNDAY. 

* WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
3 follow-up statements
229 
WWUS43 KFGF 300343
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
943 PM CST SAT NOV 29 2014

NDZ008-016-301800-
/O.EXA.KFGF.WC.Y.0028.000000T0000Z-141130T1800Z/
PEMBINA-EASTERN WALSH-
INCLUDING THE CITIES OF...CAVALIER...GRAFTON
943 PM CST SAT NOV 29 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST SUNDAY. 

* WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

NDZ006-007-014-015-024-026-028-038-054-301800-
/O.CON.KFGF.WC.Y.0028.000000T0000Z-141130T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
943 PM CST SAT NOV 29 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY. 

* WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
847 
WWUS43 KFGF 300954
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
354 AM CST SUN NOV 30 2014

NDZ006>008-014>016-024-026-028-038-054-301800-
/O.CON.KFGF.WC.Y.0028.000000T0000Z-141130T1800Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRIGGS-BARNES-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
COOPERSTOWN...VALLEY CITY...ADAMS
354 AM CST SUN NOV 30 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
098 
WWUS43 KFGF 301747
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1147 AM CST SUN NOV 30 2014

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

NDZ006>008-014>016-024-026-028-038-054-301900-
/O.EXP.KFGF.WC.Y.0028.000000T0000Z-141130T1800Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRIGGS-BARNES-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
COOPERSTOWN...VALLEY CITY...ADAMS
1147 AM CST SUN NOV 30 2014

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

ALTHOUGH THE WIND CHILL ADVISORY WILL EXPIRE AT NOON...THERE WILL
ONLY BE A FEW HOURS THIS AFTERNOON BEFORE TEMPERATURES BEGIN TO
FALL AGAIN. THEREFORE A NEW WIND CHILL ADVISORY WILL BE ISSUED
SHORTLY FOR LATE AFTERNOON INTO TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Nov 29, 12:40 PM CST, 2 minutes earlier.

Area forecast discussion, Nov 29, 12:40 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CST SAT NOV 29 2014

.UPDATE...
ISSUED AT 1240 PM CST SAT NOV 29 2014

FORECAST AREA NOW IN BETWEEN UPPER WAVES. THE NEXT AREA OF
SNOWFALL APPEARS ON TRACK...WITH RADAR IMAGERY INDICATING SNOW
ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. MOST GUIDANCE
INDICATES THIS ACTIVITY WILL WEAKEN...BUT STILL PROVIDE A DUSTING
TO SOME LOCATIONS ACROSS THE NORTHERN FA (HIGH POP/LOW QPF). THE
NEXT CONCERN AFTER THAT WILL BE SNOW CHANCES ACROSS THE SOUTHERN
FA TONIGHT (ESPECIALLY SOUTHEAST NORTH DAKOTA)...WHICH MOST
GUIDANCE AGAIN INDICATES WILL WEAKEN ONCE IT ARRIVES TO THIS
AREA.

WINDS WILL INCREASE THIS EVENING...BUT ALL INDICATORS POINT TO
20-25 MPH WINDS...WHICH WOULD LIMIT BLOWING SNOW POTENTIAL (WHERE
SNOW COVER EXISTS). COULD BE SOME DRIFTING SNOW...BUT THE EXPECTED
WIND SPEEDS LIKELY NOT STRONG ENOUGH TO LOFT ANY SNOW.

WILL GO AHEAD AND ISSUE A WIND CHILL ADVISORY FOR TONIGHT INTO
SUNDAY MORNING FOR THE DEVILS LAKE BASIN. THIS AREA APPEARS VERY
LIKELY TO REACH CRITERIA WITH THE COLDEST TEMPERATURES AND HIGHEST
WIND SPEEDS. WILL NEED TO RE-EVALUATE THE NORTHERN RED RIVER
VALLEY AREA...WITH CRITERIA POSSIBLE AT THIS POINT...BUT NOT
LIKELY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 355 AM CST SAT NOV 29 2014

CHALLENGE TODAY WILL BE WEAK MIXED PRECIP CHANCES AND TEMPS AND
THEIR POTENTIAL NON-DIURNAL CURVE. MODELS IN FAIR AGREEMENT AND
USED A BLEND FOR THE FORECAST WITH A LEAN TOWARD THE LATEST RUNS
OF THE MESOSCALE SUITE...RAP/HRRR...FOR THEIR HANDLE ON
POPS/PRECIP PLACEMENT AND WINDS TODAY.

REGIONAL RADARS CONTINUE TO SHOW RETURNS ACROSS THE NORTHERN PLAINS
AS WEAK DISTURBANCES MOVE ALONG A WELL DEFINE BAROCLINIC ZONE.
HOWEVER DUE TO A DRY MID LAYER EVIDENT ON BUFR SOUNDINGS LITTLE
PCPN ACTUALLY REACHING THE SFC. THERMAL COLUMN CONTINUES TO WARM THIS
MORNING AS 850MB TEMPS RISE TO 0C AS FAR NORTH AS HWY 2 AND TO PLUS
10C ALONG THE ND/SD BORDER. AS A RESULT ANY PRECIP THAT DOES
SUCCESSFULLY FALL THROUGH THE DRY LAYER MAY HAVE A MIXED PHASE
THIS MORNING.

AS SFC TROUGH TRAVERSES N SD TODAY BAROCLINIC ZONE TIGHTENS ACROSS
THE CWFA WITH NW WINDS IN THE DVL BSN AND SE WINDS CONTINUING IN
WCTL MN. TEMPS WILL PROBABLY HOLD STEADY THIS AM AND BEGIN TO FALL
IN THE DVL BSN AND N RRV THIS AFTERNOON AS THE SFC LOW MOVES EAST
INTO MN AND THE TIGHT BAROCLINIC ZONE SHIFTS SE WITH THERMAL
COLUMN COOLING. THIS WILL ALLOW ANY PRECIP TO BECOME ALL SNOW THIS
AFTERNOON.

THE BEST PUSH OF 925MB TEMP ADVECTION DEVELOPS BETWEEN 00 AND 12Z
WITH THE SFC HIGH PRESSURE BEGINNING TO NOSE INTO WESTERN ND.
WITH WESTERLY SFC WIND AND NOT DUE NORTHERLY LIKE THIS PAST
WEDNESDAY EXPECTING TO SEE MAX SOME MINIMAL TEMP RISE DURING THE
DAY SUNDAY. WIND CHILL VALUES WILL BE NEAR OR BELOW CRITERIA FOR
HEADLINES AS A RESULT.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 355 AM CST SAT NOV 29 2014

SUNDAY NIGHT TO MONDAY NIGHT WILL BARE THE BRUNT OF THE COLDEST
PART OF THE AFOREMENTIONED AIRMASS WITH THE SFC HIGH CENTER CROSSING
THE NORTHERN PLAINS JUST SOUTH OF THE FA MOVING FROM W ND THRU SD
AND INTO S MN BY MONDAY. THIS WILL BRING THE -25C AT 850MB ACROSS
THE NORTHERN HALF OF THE CWFA DURING MONDAY MORNING. ALLOWING MIN
TEMPS TO RANGE FROM 10 TO 20 BELOW. A SLOW AND STEADY TEMP RISE IS
EXPECTED DURING THE DAY AND INTO THE OVERNIGHT AS SOUTHERLY WINDS
SET UP IN RETURN FLOW ON THE BACKSIDE OF THE HIGH MONDAY LATE.

00Z ECMWF/GFS ARE IN GOOD AGREEMENT TUESDAY THROUGH FRIDAY.  500 MB
SHORTWAVE WILL ROTATE AROUND THE UPPER LOW OVER HUDSON BAY AND ALONG
THE CANADIAN BORDER TUESDAY GIVING SOME LIGHT PRECIP CHANCES.  AFTER
THIS SHORTWAVE PASSES 500 MB FLOW BECOMES MORE ZONAL AND TEMPS
MODERATE TO CLOSER TO EARLY DECEMBER AVERAGES WHICH ARE HIGHS IN THE
MID-UPR 20S AND LOWS 10-15.  GENERALLY DRY PERIOD WED-FRI...THOUGH
SOME VERY LOW POPS WERE PUT IN FOR PARTS OF THE AREA DUE TO A WEAK
SHORT WAVE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1240 PM CST SAT NOV 29 2014

QUITE A RANGE OF CEILINGS AND VSBYS OUT THERE YET BUT THE TREND HAS
BEEN FOR BOTH TO INCREASE. THEREFORE THINK THAT MOST TAFS SHOULD
RISE UP INTO THE VFR RANGE IN THE NEXT FEW HOURS. WILL HOLD OFF ON
MENTIONING ANY ADDITIONAL LIGHT SNOW FOR THE AFTERNOON OR EVENING
AND SEE HOW THINGS DEVELOP. IF MORE SNOW TAKES SHAPE THERE COULD BE
MORE MVFR CONDITIONS. OTHERWISE WINDS HAVE SWITCHED TO THE WEST-NW
AT ALL TAF SITES AND SPEEDS WILL CONTINUE TO PICK UP THRU THE
AFTERNOON. MAY LOSE SOME OF THE GUSTINESS OVERNIGHT BUT SUSTAINED
WINDS WILL STAY UP. HAVE GONE WITH THE IDEA OF THINNING CLOUDS BY
LATE NIGHT OR EARLY SUNDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST SUNDAY
     FOR NDZ006-007-014-015-024-026-028-038-054.

MN...NONE.
&&

UPDATE...TG
SHORT TERM...JK
LONG TERM...JK/RIDDLE
AVIATION...GODON
Hazardous weather outlook, Nov 29, 6:55 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CST SAT NOV 29 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
655 AM CST SAT NOV 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL SOME LIGHT SNOW MOVING ACROSS THE NORTHERN VALLEY THIS
MORNING...THEN SHIFT TO THE SOUTH THIS AFTERNOON. SNOW
ACCUMULATIONS WILL BE UNDER ONE INCH. WITH COLD AIR MOVING IN AND
NW WINDS WIND CHILL VALUES WILL BE IN THE 20 TO 30 BELOW RANGE
TONIGHT INTO TOMORROW MORNING. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JK

Nearby

Wind Chill Advisories in North Dakota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.